Feb 17, 2020, 10:15:51 AM CST Apr 13, 2020, 9:56:33 AM CDT

Antibiotics and gut health: Should you take probiotics with antibiotics?

A pediatric gastroenterologist explains how to avoid stomach problems after antibiotics

Share:
Little boy in bed Little boy in bed

Antibiotics are helpful medicines that fight bacterial infections and can keep children healthy. However, antibiotics can also come with common side effects – many of which are digestive issues like diarrhea, constipation and an upset stomach.

Research has shown that anywhere from one-third to one-half of children who take an antibiotic may wind up with an upset stomach. Bhaskar Gurram, M.D., a pediatric gastroenterologist at Children's Health℠ and Assistant Professor at UT Southwestern, shares why antibiotics affect gut health and how parents can help relieve a child's digestive distress caused by antibiotics.

Why do antibiotics cause diarrhea?

The reason antibiotics can cause diarrhea or an upset stomach is because antibiotics disrupt the ecosystem in the gut. Our gastrointestinal tract is a host to trillions of microorganisms composing of about 200 to 500 different species in each person. This gut bacteria, also known as microbiome, is a very highly organized network that supports our bodily functions, including digestion, protecting against certain infections and regulating our immune system.

"The microorganisms in the gastrointestinal tract outnumber our human cells by 10 times, and they carry 150 times more genetic material than our human genome," Dr. Gurram explains. "It is a very complex and intricate, yet a delicate system."

While antibiotics have benefits, the trouble with antibiotics is that the medicine doesn't just kill the ‘bad' bacteria causing infection that is being treated. They also kill good bacteria that live in our gut. This can lead to an imbalance in the microbiome, also termed dysbiosis, which can lead to GI symptoms.

Antibiotics rarely cause constipation, but they may lead to diarrhea, cramping and nausea. These side effects are one reason why it's important to avoid unnecessary use of antibiotics. However, "antibiotics are extremely important and lifesaving," states Dr. Gurram. "Doctors understand the benefits and risks of antibiotics and are cautious to prescribe antibiotics only when they are needed."

What helps diarrhea from antibiotics?

Not all children will experience diarrhea or GI issues when taking antibiotics. To help prevent any side effects, only take antibiotics as prescribed and follow all directions given with the medication.

If your child does experience diarrhea or other stomach problems while taking an antibiotic, the most important thing to do is ensure your child is drinking enough water and staying hydrated. If GI symptoms do not resolve within 7-10 days, call your pediatrician.

Should children take probiotics while on antibiotics?

Another well-known approach to prevent or relieve diarrhea from antibiotics is taking a probiotic. Research suggests there may be some preventive benefits to taking probiotics when starting an antibiotic. However, Dr. Gurram cautions not to take all the research at face value. For instance:

  • There are inconsistencies in the research about the number of probiotic bacteria needed to restore gut flora and which probiotic is best.
  • Probiotics are considered nutritional supplements and not regulated by the FDA. There is no guarantee the product will have the dose or amount it claims to include.
  • Many of the manufacturers of probiotics sponsor the research, which could lead to a conflict of interest.

"A probiotic may help prevent one episode of antibiotic-associated diarrhea in about 12 to 40 children who take it," Dr. Gurram explains. "It's just really difficult for a probiotic to restore the body's microbiome because there are so many different strains of bacteria in the gut."

What can restore gut flora after taking an antibiotic?

The best way to restore gut flora after an antibiotic is to establish healthy eating habits – even before the start of taking medicine. A well-balanced diet can help the body recover from disruption to the microbiome – whether it's caused by an antibiotic or an infection – and help relieve digestive side effects.

Another approach to consider, in addition to eating healthy, is making sure your diet includes prebiotics.

"Prebiotics create a favorable environment for probiotics to live and grow in," Dr. Gurram explains. "Many people are using prebiotics and probiotics together to create a favorable and sustainable environment for gut flora to live and thrive – before, during or after antibiotic use."

Good sources of prebiotics include:

  • Fruits and vegetables
  • Grains and legumes
  • Fermented products like yogurt, kefir and sauerkraut

Learn more about how a healthy diet can improve overall gut health to help prevent GI issues in your child.

Share this information

Up to half of all children may experience an upset stomach when taking antibiotics. An expert @Childrens explains why and if probiotics will help. Click to tweet.

Learn more

The highly experienced pediatric GI specialists at Children's Health can help identify, diagnose and treat digestive issues in children. Learn more about our Gastroenterology program and services.

Sign up

Stay current on the health and wellness information that makes a difference to you and your family. Sign up for the Children's Health newsletter and have more expert tips and insights sent directly to your inbox.

antibiotics, determinants of health, diet, immune system, intestine, microbiome

Childrens Health